Video

Lenvatinib/Pembrolizumab in RCC: Dosing and Adverse Event Management

Expert perspectives on lenvatinib/pembrolizumab combination therapy in renal cell carcinoma, including appropriate dosing and adverse event management.

Transcript:

Robert J. Motzer, MD: Joe, this patient was treated with lenvatinib, the 20-mg starting dose, and pembrolizumab. The data suggest that there are frequent dose reductions of lenvatinib. What’s your take on the importance of the 20-mg dose, or can we start at a lower dose and work our way up?

Chung-Han Lee, MD:The study for lenvatinib plus pembrolizumab dosing has not yet been done. However, we do extrapolate based off some of the other studies. Based off the CLEAR study, the recommended starting dose is lenvatinib at the 20-mg dose and then pembrolizumab at flat dose, either 200 mg every 3 weeks or 400 mg every 6 weeks. Other studies looking at lenvatinib, Study 218 looked at starting at a 14-mg dose and then escalating vs starting at the FDA-approved dose and coming down as per toxicity. What they did notice in that study is that the efficacy seemed not to be as good when you took that type of approach. When we think about the CLEAR study, the recommendation would be close clinical monitoring of patients starting at the 20-mg dose. Certainly, if you were seeing early toxicity, then backing down on the dose early. And like the patient we had here, when we dose reduce the patient, the regimen was quite tolerable.

Robert J. Motzer, MD: The strategy is to start with the full dose that was reported to have the efficacy, that 20 mg of lenvatinib with pembrolizumab, and then dose reduce as needed for toxicity.

What’s been your experience, Maria, the predominant toxicities that you should counsel patients with who are treated with lenvatinib and make physicians aware, with this particular compound?

Maria I. Carlo, MD: This is across the board with TKIs [tyrosine kinase inhibitors], but they do have a slight predominance of some symptoms with lenvatinib. I do see a good degree of fatigue, especially at the 20-mg dose, and hypertension. Those probably are the 2 most common reasons for dose reduction in my experience. Certainly, diarrhea and poor appetite, general GI [gastrointestinal] symptoms. Hand and foot disease is an issue, but to me, it’s usually not the first one, or not the reason for the dose reduction. It’s the fatigue, GI symptoms, and hypertension, I would say.

Transcript edited for clarity.

Related Videos
Marc Machaalani, MD
Razane El Hajj Chehade, MD
Antonio Cigliola, MD
Brian I. Rini, MD, FASCO
Karl Semaan, MD, MSc
Bradley McGregor, MD, discusses findings from a phase 1b study of abemaciclib  in clear cell renal cell carcinoma.
Toni K. Choueiri, MD
Neil J. Shah, MBBS
Sumanta Kumar Pal, MD, FASCO, chair, Kidney and Bladder Cancer Disease Team; co-director, Kidney Cancer Program; professor, vice chair, Academic Affairs, Department of Medical Oncology & Therapeutics Research, City of Hope
Vivek Subbiah, MD